Allergic reaction to sulfa antibiotics

  1. Pharm class got me thinking ...

    A long time ago when I was 20 I was referred to a urologist for tx of recurring UTIs. She prescribed an antibiotic (which one is a mystery - I didn't pay much attention at the time :stone ). Approx. 6 hours after I took the first dose I began feeling nauseated. I dozed for a while, then woke up with severe shaking chills. This continued throughout the night - I thought I was going to die. When I finally crawled out of bed the next morning and looked at myself in the bathroom mirror, my skin had turned bright red. You would have thought I was sunburned. No rash or blotchiness, just bright red. I called the doctor, who said, "you're having a reaction to the drug - stop taking it. And don't ever take any other sulfa drug." The redness took about another 24 hours to subside.

    Have any of your ever seen/heard of a reaction like this to sulfa or other antibiotics? (or am I the only lucky one ) Could this have been a form of Stevens-Johnson syndrome?

    Just trying to learn more about this ... thanks for your help!
    •  
  2. 13 Comments

  3. by   gwenith
    NOT SJS - see the links in the burns forum.

    What you might have had is an adverse reaction rather than a true allergic reaction. It is even within the realm of possibility that you had a septic event related more to the UTI than the drug itself - I can't tell from the outline you have given. I would however try to chase down the drug you were given so that you can have a better idea in the future of what and why you need to be careful about.
  4. by   Altra
    Thanks for your reply, Gwenith. I understand your point - probably an adverse reaction, a severe one, but not a true allergic reaction.
  5. by   z's playa
    I get huge hives with sulfa. REALLY itchy.
  6. by   briga
    Sulfa causes me extreme headaches - and hives also. Get really red spots from head to toe.
  7. by   WickedRedRN
    I had one experience with sulfa, was given to me when I went to ER (I was all of 18 at the time, LOL) thought I was having appendicitis, dx was uti, given sulfa and sent home, 2 hours later I was thowing up violently, broke blood vessels around my eyes and looked like someone had beaten me up. Called my reg doc on monday, who said I must be allergic and to stop taking it now, and to always tell medical people I am allergic. (turned out the whole problem to begin with was my gallbladder)
  8. by   NurseChick04
    I had an allergic reaction to sulfa about 5 years ago. I had taken it several times before for frequent UTI's and never had a problem. This last time I took it and about 45 minutes later I started sneezing one right after another..a few minutes after that my heart was racing, my face bright red, :angryfire and I had a hard time breathing..(all of this started happening while I was driving!). I pulled over with my kids in the back seat and told them to call 9-1-1 on my cell if I passed out..then I managed to call my ex-husband which thankfully only lived a few minutes from where I was and he came and rushed me to the ER. That was scary!!! When I got there I started feeling a little better and with a little benedryl they gave me it all went away but I have never taken sulfa since. Everyone has different theories for the reaction symptoms but we are all different and our bodies have different ways of letting us know that something isn't right. I would have never thought a sneezing spell would lead to my almost passing out..now I am a lot more cautious and I even have some epi that I keep at home and always have benedryl on hand.
  9. by   KaroSnowQueen
    My sister is allergic to Sulfa. Started out with a few small red spots on her abdomen. Within 24 hours, she had a very very fine red rash all over her body so that she appeared to be bright red, but on close look she was spotted. She was sicker with the reaction than with the UTI.
  10. by   PennyLane
    I'm allergic to sulfa. But my rxn is severe muscle twitches all over my body. My heart races and I can't stop shaking or sit still. I thought I had Parkinson's or some neuro d/o. After a shot of benadryl it went away so I figured an allergic rxn.
  11. by   P_RN
    The chills and red face sound like toxic shock to me.

    My mIL has an allergy to sulfa that made her wheeze almost asthmatic like and she got hives. Call that doctor and find out just what drug you got, it's important.
  12. by   leslie :-D
    my dtr. used to take bactrim for her ear infections until one time she had a sandpaper rash covering her abdomen. her pediatrician labeled it an allergy. now is it true that people that are allergic to sulfa, cannot take lasix?
  13. by   sevans
    About 11 years ago my 3 year old had what his pediatrician called an allergic reaction to Septra. He would be fine in the morning, acting normal, no fever (I would take his temp to be sure). I would give him the dose of Septra, and then drop him off at day care. Within an hour they would call for us to pick him up - his entire face would be bright red, and he would be running a fever between 101 and 102. By the time my husband would pick him up and get him home, within an hour he would be fine - no fever, no red face. After the second day, I called the Dr. and he said it was an allergic reaction, and to list it as such whenever forms ask for drug allergies. Usually when I put it down, someone asks how he reacts - when I describe it, some count it as an allergy, and some don't.
  14. by   lovinghands
    Quote from earle58
    my dtr. used to take bactrim for her ear infections until one time she had a sandpaper rash covering her abdomen. her pediatrician labeled it an allergy. now is it true that people that are allergic to sulfa, cannot take lasix?
    When I was 15, I was prescribed sulfa for an UTI - I have a hx of anaphylaxis with penicillin. Within 2 hours of taking the sulfa I developed muscle twitches, chills and mild cyanosis. My mom nearly had a cow as she remembered my reaction to pcn when I was a toddler.

    I have never heard of a problem with lasix but have heard that people w/ pcn allergy can be hypersenstive to cephalosporin and sulfa meds. I am very cautious about antibiotics I am prescribed - some docs are great and others are just plain careless.

close